Skip to main content

Variability in a Community-Structured SIS Epidemiological Model


We study an SIS epidemiological model of a population partitioned into groups referred to as communities, households, or patches. The system is studied using stochastic spatial simulations, as well as a system of ordinary differential equations describing moments of the distribution of infectious individuals. The ODE model explicitly includes the population size, as well as the variability in infection levels among communities and the variability among stochastic realizations of the process. Results are compared with an earlier moment-based model which assumed infinite population size and no variance among realizations of the process. We find that although the amount of localized (as opposed to global) contact in the model has little effect on the equilibrium infection level, it does affect both the timing and magnitude of both types of variability in infection level.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5


  • Allen L, Bolker B, Lou Y, Nevai A (2007) Asymptotic profiles of the steady states for an SIS epidemic patch model. Siam J Appl Math 67(5):1283–1309

    Article  MathSciNet  MATH  Google Scholar 

  • Arino J, van den Driessche P (2006) Disease spread in metapopulations. Fields Inst Commun 48:1–12

    Google Scholar 

  • Ball F (1999) Stochastic and deterministic models for SIS epidemics among a population partitioned into households. Math Biosci 156:41–67

    Article  MathSciNet  MATH  Google Scholar 

  • Ball F, Britton T, Sirl D (2013) A network with tunable clustering, degree correlation and degree distribution, and an epidemic thereon. J Math Biol 66(4–5):979–1019

    Article  MathSciNet  MATH  Google Scholar 

  • Ball F, Mollison D, Scalia-Tomba G (1997) Epidemics with two levels of mixing. Ann Appl Probab 7(1):46–89

    Article  MathSciNet  MATH  Google Scholar 

  • Ball FG, Britton T, Lyne OD (2004) Stochastic multitype epidemics in a community of households: estimation of threshold parameter \({R}_*\) and secure vaccination coverage. Biometrika 91(2):345–362

    Article  MathSciNet  MATH  Google Scholar 

  • Bolker BM (2003) Combining endogenous and exogenous spatial variability in analytical population models. Theor Popul Biol 64:255–270

    Article  MATH  Google Scholar 

  • Bolker BM, Pacala SW, Levin SA (2000) Moment methods for ecological processes in continuous space. In: Dieckmann U, Law R, Metz JA (eds) The geometry of ecological interactions (Ch. 20). Cambridge University Press, Cambridge, pp 388–411

  • Brown DH, Bolker BM (2004) The effects of disease dispersal and host clustering on the epidemic threshold in plants. Bull Math Biol 66:341–371

    Article  MathSciNet  Google Scholar 

  • Chesson PL (1981) Models for spatially distributed populations: the effect of within-patch variability. Theor Popul Biol 19:288–325

    Article  MATH  Google Scholar 

  • Hiebeler DE (2006) Moment equations and dynamics of a household SIS epidemiological model. Bull Math Biol 68(6):1315–1333

    Article  MathSciNet  Google Scholar 

  • Hiebeler DE, Criner AK (2007) Partially mixed household epidemiological model with clustered resistant individuals. Phys Rev E 75:022901

    Article  Google Scholar 

  • Hiebeler DE, Michaud IJ, Ackerman HH, Iosevich SR, Robinson A (2011) Multigeneration reproduction ratios and the effects of clustered unvaccinated individuals on epidemic outbreak. Bull Math Biol 73(12):3047–3070

    Article  MathSciNet  MATH  Google Scholar 

  • Isham V (1991) Assessing the variability of stochastic epidemics. Math Biosci 107:209–224

    Article  MATH  Google Scholar 

  • Keeling M (2005) The implications of network structure for epidemic dynamics. Theor Popul Biol 67:1–8

    Article  MATH  Google Scholar 

  • Keeling MJ, Eames KT (2005) Networks and epidemic models. J R Soc Interface 2(4):295–307

    Article  Google Scholar 

  • Kermack W, McKendrick A (1927) A contribution to the mathematical theory of epidemics. Proc R Soc Lond A 115:700–721

    Article  MATH  Google Scholar 

  • Kermack W, McKendrick A (1932) Contributions to the mathematical theory of epidemics. II. The problem of endemicity. Proc R Soc Lond A 138:55–83

    Article  Google Scholar 

  • Levin SA, Durrett R (1996) From individuals to epidemics. Philos Trans Biol Sci 351:1615–1621

    Article  Google Scholar 

  • Lloyd AL (2004) Estimating variability in models for recurrent epidemics: assessing the use of moment closure techniques. Theor Popul Biol 65:49–65

    Article  MATH  Google Scholar 

  • Murrell DJ, Dieckmann U, Law R (2004) On moment closures for population dynamics in continuous space. J Theor Biol 229:421–432

    Article  Google Scholar 

  • R Core Team (2013) R: a language and environment for statistical computing. R Foundation for Statistical Computing, Vienna, Austria. URL:

  • Raghib M, Hill NA, Dieckmann U (2011) A multiscale maximum entropy moment closure for locally regulated space-time point process models of population dynamics. J Math Biol 62(5):605–653

    Article  MathSciNet  MATH  Google Scholar 

  • Rushton S, Mautner A (1955) The deterministic model of a simple epidemic for more than one community. Biometrika 42:126–132

    Article  MathSciNet  MATH  Google Scholar 

  • Singh A, Hespanha JP (2007) A derivative matching approach to moment closure for the stochastic logistic model. Bull Math Biol 69(6):1909–1925

    Article  MathSciNet  MATH  Google Scholar 

  • Watson R (1972) On an epidemic in a stratified population. J Appl Probab 9:659–666

    Article  MATH  Google Scholar 

Download references


This material is based upon work supported by the National Science Foundation under Grant No. DMS-0746603 to D.H.

Author information

Authors and Affiliations


Corresponding author

Correspondence to David E. Hiebeler.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Hiebeler, D.E., Rier, R.M., Audibert, J. et al. Variability in a Community-Structured SIS Epidemiological Model. Bull Math Biol 77, 698–712 (2015).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Variability
  • Community structure
  • Moment closure
  • Epidemiology
  • Stochastic models